Alert archive / Tennessee / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 181, NWS Memphis, TN

June 4, 2020Marshall County, Mississippi; Fayette County, Shelby County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Jun 4, 2020, 5:53 PM CDT for Marshall County, Mississippi; Fayette County, Shelby County, Tennessee. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 4, 2020, 5:53 PM CDT (22:53 UTC)
Expired
Jun 4, 2020, 6:45 PM CDT
In force
52 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Marshall County, MS, Fayette County, TN, Shelby County, TN

The radar

The Memphis radar (KNQA), 41 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 10.9 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2020-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1051 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2020-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1051 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1016 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:11 PM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, Jun 4, 3:11 PM CDT, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
311 PM CDT Thu Jun 4 2020

.DISCUSSION...

Only a few locations have been able to warm into the middle 80s
today due to abundant cloud cover and numerous showers and
thunderstorms. Coverage of storms is currently minimal but short
term guidance has an additional round of storms along and East of
the Mississippi River prior to sunset then weakening by around 10
pm. Will maintain a low confidence of strong storms based on said
guidance.

Overnight a ridge will begin to build back across the Midsouth
from the West. This feature will limit coverage of precipitation
tomorrow, but also result in warmer temperatures. As a result,
expect more diurnally driven thunderstorms during peak heating
tomorrow, diminishing quickly after sunset. Any of these type of
storms is capable of producing localized heavy rain, brief
damaging winds and small hail, however widespread organized
severe weather is not expected.

The ridge will continue to build Saturday boosting temperatures
back into the 90s across the entire Midsouth. A shortwave will
track across East Missouri into West Tennessee. Showers and
thunderstorms should be most numerous near the Tennessee River
and Alabama state line. Once again, organized severe storms are
not expected. Dry conditions are expected Sunday with highs in the
low 90s as the focus turns to the Gulf of Mexico.

Tropical storm Cristobal is expected to approach the Coast of
Louisiana early Sunday. Its exact track will be the single biggest
factor in our forecast early next week. Temperatures should trend
cooler due to clouds and rain could be significant. Models are in
good agreement through Monday, but diverge a bit beginning
Tuesday morning. The ECMWF currently has a deeper low and a more
East track over West Arkansas resulting in a better chance of
gusty wind and heavy rain for portions of the
Midsouth...especially East Arkansas.

By Tuesday evening into Wednesday, whats left of the storm should
get caught up in the Westerlies and begin to shift off to the
Northeast. Current WPC QPF Tuesday into Wednesday across the
Midsouth is 1-2 inches.

30

&&

.AVIATION...
/18z TAFs/

Morning convection has shifted over north MS and may affect TUP
over the next few hours. Additional development is anticipated
farther north this afternoon, but AM convection has stabilized the
boundary layer for now. Will carry VCTS after 20z in most areas
with diminishing coverage after 00z. That said, CAMs are
indicating a band of persistent overnight convection from
northeast AR across portions of west TN (mainly north of MEM).
Should this activity develop, it will likely propagate south late
tonight and early Friday. Confidence is low with regard to
convection during the latter part of the TAF period, so will play
it conservative for now. Some patchy low clouds are possible late
tonight, especially toward TUP, so that bears watching as well.

MJ

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jun 4, 3:18 PM CDT, 2 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
318 PM CDT Thu Jun 4 2020

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-052230-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
318 PM CDT Thu Jun 4 2020

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

There is a marginal risk for severe thunderstorms this evening
mainly before midnight across North Mississippi and West
Tennessee. Damaging winds will be primary threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jun 4, 12:28 PM CDT, 5 hours 25 minutes before
Special Weather Statement
National Weather Service Memphis TN
1228 PM CDT Thu Jun 4 2020

MSZ012-013-021-022-041800-
Lafayette MS-Panola MS-Calhoun MS-Yalobusha MS-
1228 PM CDT Thu Jun 4 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 100 PM CDT
FOR...

Southwestern Lafayette County in northwestern Mississippi...
Southeastern Panola County in northwestern Mississippi...
Northwestern Calhoun County in northeastern Mississippi...
Northeastern Yalobusha County in northwestern Mississippi...

At 1228 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located 7 miles northwest
of Water Valley, moving southeast at 20 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southwestern Lafayette...southeastern Panola...northwestern
Calhoun and northeastern Yalobusha Counties should monitor this storm
closely.

LAT...LON 3421 8983 3430 8967 3422 8936 3406 8948
      3401 8969
TIME...MOT...LOC 1728Z 304DEG 18KT 3419 8966

MJ
Special weather statement, Jun 4, 1:16 PM CDT, 4 hours 37 minutes before
Special Weather Statement
National Weather Service Memphis TN
116 PM CDT Thu Jun 4 2020

MSZ015-022-041900-
Pontotoc MS-Calhoun MS-
116 PM CDT Thu Jun 4 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 200 PM CDT
FOR...

Southwestern Pontotoc County in northeastern Mississippi...
Northern Calhoun County in northeastern Mississippi...

At 116 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Banner, or 11 miles
east of Water Valley, moving southeast at 20 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southwestern Pontotoc and northern Calhoun Counties should
monitor this storm closely.

LAT...LON 3405 8951 3414 8951 3416 8948 3416 8933
      3410 8915 3393 8918 3389 8939
TIME...MOT...LOC 1816Z 311DEG 15KT 3410 8943

MJ
Special weather statement, Jun 4, 2:17 PM CDT, 3 hours 36 minutes before
Special Weather Statement
National Weather Service Memphis TN
217 PM CDT Thu Jun 4 2020

MSZ022-042000-
Calhoun MS-
217 PM CDT Thu Jun 4 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 300 PM CDT
FOR...

Southern Calhoun County in northeastern Mississippi...

At 217 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Sabougla, or 21
miles east of Grenada, moving southeast at 15 mph.

People in southern Calhoun County should monitor this storm closely.

LAT...LON 3383 8951 3389 8951 3395 8942 3381 8919
      3372 8919 3372 8946
TIME...MOT...LOC 1917Z 319DEG 14KT 3386 8945

MJ
Special weather statement, Jun 4, 3:53 PM CDT, 2 hours before
Special Weather Statement
National Weather Service Memphis TN
353 PM CDT Thu Jun 4 2020

TNZ001-002-042145-
Lake TN-Obion TN-
353 PM CDT Thu Jun 4 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 445 PM CDT
FOR...

Northeastern Lake County in western Tennessee...
Northern Obion County in western Tennessee...

At 353 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Clayton, or 9 miles
northeast of Reelfoot Lake State Park, moving east at 20 mph.

People in northeastern Lake and northern Obion Counties should
monitor this storm closely.

LAT...LON 3650 8891 3628 8912 3640 8944 3650 8939
      3651 8930
TIME...MOT...LOC 2053Z 290DEG 18KT 3647 8932

MJ

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 7:46 PM CDTSpecial Weather StatementMEGCalhoun29 min
Jun 3, 8:24 PM CDTSpecial Weather StatementMEGBenton36 min
Jun 4, 12:28 PM CDTSpecial Weather StatementMEGYalobusha32 min
Jun 4, 1:16 PM CDTSpecial Weather StatementMEGCalhoun44 min
Jun 4, 2:17 PM CDTSpecial Weather StatementMEGCalhoun43 min
Jun 4, 6:44 PM CDTSevere Thunderstorm WarningMEGBenton, Marshall46 min
Jun 4, 8:45 AM CDTSpecial Weather StatementMEGTipton30 min
Jun 4, 9:43 AM CDTSpecial Weather StatementMEGLauderdale17 min
Jun 4, 3:53 PM CDTSpecial Weather StatementMEGObion52 min
Jun 4, 5:29 PM CDTTornado WarningMEGCarroll, Crockett, Gibson, Madison31 min
Jun 4, 6:14 PM CDTTornado WarningMEGCarroll, Gibson, Henderson31 min
Jun 4, 6:43 PM CDTTornado WarningMEGBenton, Carroll, Decatur, Henderson32 min
Jun 4, 6:47 PM CDTSpecial Weather StatementMEGBenton13 min
Jun 4, 8:16 AM CDTSpecial Weather StatementMEGMississippi29 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2020Severe Thunderstorm Warnings in Mississippi, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.